[Skip to Content]
Access to paid content on this site is currently suspended due to excessive activity being detected from your IP address 184.73.72.65. Please contact the publisher to request reinstatement.
[Skip to Content Landing]
Article
April 1995

Visual Disturbance Secondary to Clomiphene Citrate

Author Affiliations

From the Midwest Eye Institute, Methodist Hospital of Indiana, and Departments of Ophthalmology and Neurology, Indiana University Medical Center, Indianapolis.

Arch Ophthalmol. 1995;113(4):482-484. doi:10.1001/archopht.1995.01100040102034
Abstract

Objective:  To identify a distinctive constellation of persistent visual abnormalities secondary to treatment with clomiphene citrate.

Design:  Description of the clinical findings in three patients with visual disturbance secondary to clomiphene treatment.

Setting:  A neuro-ophthalmology referral center. Patients: Three women aged 32 to 36 years treated for infertility with clomiphene for 4 to 15 months.

Results:  All three patients experienced prolonged afterimages (palinopsia), shimmering of the peripheral field, and photophobia while undergoing treatment with clomiphene. The results of the neuro-ophthalmologic examination and electrophysiologic studies were normal in all three patients. Unlike previously reported cases, visual symptoms did not resolve on cessation of treatment. Patients remain symptomatic from 2 to 7 years after discontinuing treatment with the medication.

Conclusions:  Treatment with clomiphene can cause prolonged visual disturbance. Patients who develop such symptoms should be advised that continued administration may cause irreversible changes. Women with characteristic visual symptoms should be questioned about past use of clomiphene.

×